New York, 2006

Flood in New York, June 28, 2006

June 28, 2006 · NWS ALY · 1 event in 1 county or zone

An upper level ridge over the western Atlantic Ocean which had been building westward for a couple of days prior to June 28 began to slowly retreat on June 28 as an upper level trough over the Mississippi Valley began drifting very slowly eastward. A frontal boundary which had drifted westward into western New York on June 27 began drifting eastward and was over east central New York at daybreak…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level ridge over the western Atlantic Ocean which had been building westward for a couple of days prior to June 28 began to slowly retreat on June 28 as an upper level trough over the Mississippi Valley began drifting very slowly eastward. A frontal boundary which had drifted westward into western New York on June 27 began drifting eastward and was over east central New York at daybreak on June 28. A small low pressure was in the vicinity of the eastern Southern Tier of New York State. This was a weak cyclone of tropical origin. A band of heavy rainfall occurred just to the southeast of the front. The heaviest rainfall was from the eastern Southern Tier of New York State to the southern Adirondacks. Three to 5 inches of rainfall occurred in east central New York over about a 24-hour period from daybreak June 27 to June 28. And from June 26 to 28, nearly 10 inches of rain occurred in the southern Adirondacks according to radar estimates. Additional rainfall occurred on the morning of June 28 as the tropical cyclone moved northward through eastern New York State.The heavy rainfall produced widespread flooding across east central New York State. There was severe major level flooding on portions of the Mohawk River and some of its tributaries, and moderate to near major flooding on some of the Catskill Mountain drainages. Record flooding occurred on the Mohawk River at Little Falls and on the Canajoharie Creek. A record flood may have occurred on the East Canada Creek between Dolgeville and the Mohawk River. Also, moderate to near major flooding occurred at Kast Bridge, Hinckley, and Schenectady. Flooding, mainly minor, occurred along the Hudson River and its tributaries, including Hope (here moderate to near major flooding was observed), Troy, Riverbank, and Ft. Edward. In the Catskills, flooding approached major levels near Kingston on the Esopus. Elsewhere in the Catskills, mainly minor flooding was noted.Readers are referred to the E-5 report from the National Weather Service's Albany office for details on the flooding that occurred on the main stem (gaged) rivers.There was a considerable amount of flood damage. However as of mid summer 2006, when this report was filed, the damage figure was very preliminary. Damage was estimated to be around 50 million dollars. About 8,000 customers of National Grid were without power. In some cases, power was intentionally cut to homes and businesses to reduce the fire threat. A 117-mile stretch of the New York State Thruway was closed between Interchange 25A and Interchange 34A beginning at 11:45 am June 28, 2006 and lasting until 10:15 am June 29, 2006. Flooding from the Mohawk River between Fultonville and Canajoharie led to portions of the Thruway being under five feet of water. This was the worst flooding on the Barge Canal during the navigation season since its reconstruction in 1905. Forty-five locks were closed. In some locations, the flood waters deposited 100-foot deep debris piles. Thirty-five vessels were stranded in the canal system. Freight and passenger rail services were interrupted between Albany and Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 2:40 AM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 2:40 AM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED HYDROLOGY SECTION
NATIONAL WEATHER SERVICE ALBANY NY
340 AM EDT WED JUN 28 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...FOCUS OBVIOUSLY IS SIGNIFICANT
RAINFALL EVENT ACROSS SATURATED GROUND PRODUCING WIDESPREAD
FLOODING. TROPICAL PLUME CONTINUES TO STREAM INTO REGION. BAND
ACROSS WESTERN NEW YORK TUESDAY MOVED EASTWARD AND BASICALLY MERGED
WITH HEAVY RAINS WHICH HAVE BEEN PLAGUING CENTRAL NEW YORK INTO THE
ADIRONDACKS FOR THE PAST 24 HOURS. SUBTROPICAL LOW OVER MID
ATLANTIC...OVER DELMARVA...IS MOVING NNE AT 20-25 MPH. AT THIS
TIME...THE NATIONAL HURRICANE CENTER IS NOT EXPECTING DEVELOPMENT
INTO A TROPICAL CYCLONE. HOWEVER...THE LOW WILL CONTINUE TO PRODUCE
HEAVY RAINS AS IT MOVES NORTHWARD. RADAR RETURNS HAVE FILLED IN
ACROSS NEW JERSEY AHEAD OF LOW AND ARE HEADING NORTH. PRECIPITABLE
WATER VALUES FROM THE ALB 00Z SOUNDING WERE 1.68 INCHES WITH VALUES
ACROSS MID ATLANTIC REGION AROUND 2 INCHES (IAD AND WAL). LOOKING AT
MODERATE FLOODING WITH MAJOR FLOODING ON SOME RIVERS AND STREAMS
ACROSS NEW YORK COUNTIES WITH MINOR ACROSS OUR NEW ENGLAND COUNTIES.
HAVE IMPRESSIVE DYNAMICS WITH LOW LEVEL JET (40 TO CLOSE TO 50
KNOTS) FEEDING TROPICAL MOISTURE...STRONG UPPER TROUGH AND
RIGHT-REAR REGION OF THE UPPER LEVEL JET. ALSO OROGRAPHICS/UPSLOPE
WILL ENHANCE RAINFALL.

HEAVY RAINS MAKING VERY SLOW PROGRESS EASTWARD AND WILL EVENTUALLY
MOVE OFF TO THE NORTHEAST THIS AFTERNOON/EARLY EVENING WITH LOW
LEVEL JET AND SUBTROPICAL LOW. UPPER TROUGH REMAINS ACROSS NORTHEAST
WITH SHORT WAVE ROTATES THROUGH THURSDAY AND THURSDAY NIGHT KEEPING
THREAT OF CONVECTION ACROSS AREA.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...NO CHANGES TO EXTENDED
GRIDS. THE NORTHEASTERN UNITED STATES WILL REMAIN UNDER THE
INFLUENCE OF AN UPPER TROUGH. THUS...SYSTEMS WILL MOVE THROUGH
REGION TRIGGERING ROUNDS OF CONVECTION. NEAR SEASONABLE TEMPS
EXPECTED.
&&

.AVIATION /THROUGH 06Z THURSDAY/...VFR/MVFR CONDITIONS ALONG THE
HUDSON VALLEY AS RAIN SHOWERS MOVE INTO AREA. MVFR TO IFR CONDITIONS
IN HEAVY RAIN ACROSS THE ADIRONDACKS AND CENTRAL MOHAWK VALLEY WILL
SPREAD EAST TO HUDSON VALLEY BY 08Z AND CONTINUE FOR MUCH OF
WEDNESDAY. ADDED CB TO TERMINALS FOR CHANCE OF THUNDERSTORMS AFTER
18Z...MAINLY SOUTH OF KALB.
&&

.HYDROLOGY...LOOKING AT 1 1/2 TO 2 MORE INCHES OF RAINFALL THIS
MORNING INTO THE AFTERNOON...THROUGH 18Z....WITH LOCALLY HIGHER
AMOUNTS AROUND 4 INCHES POSSIBLE. WIDESPREAD MODERATE FLOODING
OCCURRING/EXPECTED WITH MAJOR FLOODING EXPECTED ON SOME RIVERS AND
STREAMS ACROSS NEW YORK COUNTIES WITH MINOR ACROSS OUR NEW ENGLAND
COUNTIES. FLOOD WATCH CONTINUES THROUGH NOONTIME. NUMEROUS FLOOD
WARNINGS HAVE ALREADY BEEN ISSUED.  FOR DETAILS ON OBSERVATIONS AND
FORECASTS...GO TO WEATHER.GOV/ALY AND GO TO OUR ADVANCED HYDROLOGIC
PREDICTION SERVICE (AHPS) PAGE.
&&

.FIRE WEATHER...HEAVY RAINS ACROSS ENTIRE FORECAST AREA TODAY WILL
SOAK FUELS. DRIER AIR WILL BEGIN TO FILTER INTO THE REGION ON FRIDAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ001-013 UNTIL NOON WEDNESDAY.
MA...FLOOD WATCH FOR MAZ001-025 UNTIL NOON WEDNESDAY.
NY...FLOOD WATCH FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084 UNTIL NOON WEDNESDAY.
VT...FLOOD WATCH FOR VTZ013>015 UNTIL NOON WEDNESDAY.
&&
Hazardous weather outlook, Jun 28, 6:22 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
722 AM EDT WED JUN 28 2006

NYZ032-033-038>042-047>052-058-059-063-064-082-083-291130-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-EASTERN GREENE-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
722 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL AREAS WEST OF THE HUDSON
RIVER IN EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT
THE FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY. REFER TO FLOOD
STATEMENTS AND WARNINGS FOR DETAILS.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY. THE STORMS WILL
MOVE TO THE NORTHEAST AROUND 20 MPH AND PRODUCE TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND
EVENING HOURS...EACH DAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NECESSARY AND REQUESTED FOR THE FOLLOWING
COUNTIES. HAMILTON HERKIMER FULTON MONTGOMERY SARATOGA WARREN AND
SCHOHARIE COUNTIES AS WELL AS ALBANY AND GREENE COUNTIES. SPOTTERS
ARE REQUESTED TO FORWARD RAINFALL AND FLOODING REPORTS TO THE
NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-065-066-084-
VTZ013>015-291130-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
722 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS EAST OF THE HUDSON
RIVER IN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.

.DAY ONE...TODAY AND TONIGHT
THE FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY. REFER TO FLOOD
STATEMENTS AND WARNINGS FOR DETAILS.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY. THE STORMS WILL
MOVE TO THE NORTHEAST AROUND 20 MPH AND PRODUCE TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND
EVENING HOURS...EACH DAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO FORWARD RAINFALL AND FLOODING REPORTS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 28, 9:26 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1026 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FLOOD            COBLESKILL              42.68N 74.49W
06/28/2006                   SCHOHARIE          NY   LAW ENFORCEMENT

            ROUTE 10 AT WEST END OF THE VILLAGE IS IMPASSABLE.

&&

JPV
Local storm report, Jun 28, 9:33 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1033 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLOOD            WILLOW                  42.08N 74.23W
06/28/2006                   ULSTER             NY   TRAINED SPOTTER

            MANY STREAMS OUT OF THEIR BANKS.

&&

JPV
Local storm report, Jun 28, 9:37 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1037 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLOOD            2 W INDIAN LAKE         43.78N 74.31W
06/28/2006                   HAMILTON           NY   TRAINED SPOTTER

            CEDAR RIVER AND BIG BROOK ARE OUT OF THEIR BANKS.

&&

JPV
Local storm report, Jun 28, 10:08 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1108 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            DOLGEVILLE              43.10N 74.77W
06/28/2006                   HERKIMER           NY   LAW ENFORCEMENT

            BUILDING WASHED INTO EAST CANADA CREEK.

&&

JPV
Local storm report, Jun 28, 10:12 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1112 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            ILION                   43.01N 75.04W
06/28/2006                   HERKIMER           NY   LAW ENFORCEMENT

            AROUND 200 PEOPLE EVACUATED FROM
            ILION...DOLGEVILLE...MOHAWK AND FRANKFORT DUE TO
            FLOODING.

&&

JPV
Local storm report, Jun 28, 10:35 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLOOD            OPPENHEIM               43.07N 74.69W
06/28/2006                   FULTON             NY   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN SURROUNDING AREA.

&&

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Greene

When
June 28, 11:15 AM EST to 5:15 PM EST
Where
Greene County, Catskill
Reported by
LAW ENFORCEMENT
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Law enforcement personnel reported that several roads in Greene County were closed in, and near the towns of Catskill, Cairo and Haines Falls due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520848.